Background/aim: Extravasation associated with chemotherapy can induce localised injury, necrosis, and nerve damage, resulting in discontinued chemotherapy and impaired quality of life; however, risk factors for extravasation remain unclear. The present study aimed to identify chemotherapy regimen-associated factors related to extravasation.
Patients and methods: Data on patient and chemotherapy protocol characteristics were extracted from our hospital’s electronic database; the frequency of extravasation was compared among patients receiving different chemotherapy regimens.
Results: Twenty-two patients with extravasation undergoing chemotherapy during the study period were enrolled in the present study. Patients undergoing treatment with 5-fluorouracil and cisplatin were most likely to develop extravasation in the present study. All patients presenting with extravasation during treatment with 5-fluorouracil and cisplatin developed swelling and many (40%) developed erythema within the first two cycles of treatment.
Conclusion: Treatment with 5-fluorouracil combined with cisplatin increases the incidence of extravasation. Ensuring suitable vascular access and increasing awareness regarding the symptoms and timing of extravasation among patients and medical staff can improve extravasation prevention and diagnosis.Reference:
Tagashira H, Izushi Y, Ikuta T, Koike Y, Kitamura Y, Yamamoto H. Regimen of 5-Fluorouracil and Cisplatin Increases the Incidence of Extravasation in Patients Undergoing Chemotherapy. In Vivo. 2021 Mar-Apr;35(2):1147-1150. doi: 10.21873/invivo.12361. PMID: 33622913.